Revista Matemática Complutense

, Volume 29, Issue 1, pp 169–189 | Cite as

A geometric proof of the periodic averaging theorem on Riemannian manifolds

  • Misael Avendaño-CamachoEmail author
  • Guillermo Dávila-Rascón


We present a geometric proof of the averaging theorem for perturbed dynamical systems on a Riemannian manifold, in the case where the flow of the unperturbed vector field is periodic and the \({\mathbb {S}}^{1}\)-action associated to this vector field is not necessarily trivial. We generalize the averaging procedure [2, 3] defining a global averaging method based on a free coordinate approach which allow us to formulate our results on any open domain with compact closure.


Averaging method Perturbation theory Periodic flows  Riemannian manifolds Horizontal lifts \({\mathbb {S}}^1\)-principal bundle 

Mathematics Subject Classification

37C10 37C55 37J40 53C20 55R10 58D17 



The authors are grateful to professor Yu. M. Vorobev for fruitful discussions on the preparation of this paper. They also would like to thank the referees for their useful suggestions that helped us to improve this work. This research was partially supported by the National Council of Science and Technology (CONACyT) under the Grant 219631, CB-2013-01.


  1. 1.
    Abraham, R., Marsden, J.E.: Manifolds, Tensor, Analysis, and Applications, 2nd edn. Springer, New York (1988)zbMATHCrossRefGoogle Scholar
  2. 2.
    Arnold, V.I.: Mathematical Methods of Classical Mechanics, Springer Graduate Texts in Mathematics. Springer, Moscow (1978)CrossRefGoogle Scholar
  3. 3.
    Arnold, V.I., Kozlov, V.V. and Neishtadt, A.I.: Mathematical aspects of classical and celestial mechanics, encyclopaedia of mathematical sciences, vol. 3 (dynamical systems III), Springer, Berlin, (1988)Google Scholar
  4. 4.
    Avendaño-Camacho, M., Vorobiev, Yu.: Homological equations for tensor fields and periodic averaging. Russian J. Math. Phys. 18(3), 243–257 (2011)zbMATHCrossRefGoogle Scholar
  5. 5.
    Avendaño-Camacho, M., Vallejo, J.A., Vorobiev, Yu.: Higher order corrections to adiabatic invariants of generalized slow-fast Hamiltonian system. J. Math. Phys. 54, 082704 (2013)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Bates, L., Sniatycki, J.: On angle-action variables. Arch. Rational Mech. Anal. 120, 337–343 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  7. 7.
    Deprit, A.: Canonical transformation depending on a small parameter. Celest. Mech. 72, 173–179 (1969)Google Scholar
  8. 8.
    Duistermaat, J.J.: On global action-variables. Comm. Pure Appl. Math. 33, 687–706 (1980)zbMATHMathSciNetCrossRefGoogle Scholar
  9. 9.
    Gallot, S., Hulin, S., Lafontaine, J.: Riemannian Geometry. Springer, Berlin (1990)zbMATHCrossRefGoogle Scholar
  10. 10.
    Kunzinger, M., Schichl, H., Steinbauer, R., Vickers, J.A.: Global Gronwall estimates for integral curves on Riemannian manifolds. Rev. Mat. Complut. 19(1), 133–137 (2006)zbMATHMathSciNetCrossRefGoogle Scholar
  11. 11.
    Marsden, J.E., Ratiu, T.: Introduction to Mechanics and Symmetry. Springer, New York (1994)zbMATHCrossRefGoogle Scholar
  12. 12.
    Michor, P.W.: Topics in Differential Geometry. American Mathematical Society, Graduate Studies in Mathematics (2008)zbMATHCrossRefGoogle Scholar
  13. 13.
    Moser, J.: Regularization of Kepler’s problem and the averaging method on a manifold. Comm. Pure Appl. Math. 23, 609–636 (1970)zbMATHMathSciNetCrossRefGoogle Scholar
  14. 14.
    Montgomery, R.: The connection whose holonomy is the classical adiabatic angles of Hannay and Berry and its generalization to the non-integrable case. Commun. Math. Phys. 120, 269–294 (1988)zbMATHCrossRefGoogle Scholar
  15. 15.
    Neishtadt, A.: Averaging method and adiabatic invariants. In: Craig, W. (ed.) Hamiltonian Dynamical Systems and Applications, Springer Science + Business Media B.V., pp 53–66, (2008)Google Scholar
  16. 16.
    Nekhoroshev, N.N.: Action-angle variables and their generalization. Trans. Mosc. Math. Soc. 26, 180–198 (1972)Google Scholar
  17. 17.
    Reeb, G.: Sur les solutions périodiques de certains systèmes différentiels perturbés. Can. J. Math. 3, 339–362 (1951)zbMATHMathSciNetCrossRefGoogle Scholar
  18. 18.
    Sanders, J.A., Murdock, J., Verhulst, F.: Averaging Method in Nonlinear Dynamical Systems, 2nd edn. Springer, New York (2007)Google Scholar
  19. 19.
    Vorobiev, Yu.: The averaging in Hamiltonian systems on slow-fast phase spaces with \({\mathbb{S}}^{1}\)-symmetry. Phys. Atomic Nucl. 74(7), 1–5 (2011)Google Scholar
  20. 20.
    Vorobiev, Yu., Avendaño-Camacho, M.: The averaging method on slow-fast phase spaces with symmetry. J. Phys. Conf. Ser. 343, 1–11 (2012)CrossRefGoogle Scholar

Copyright information

© Universidad Complutense de Madrid 2015

Authors and Affiliations

  1. 1.CONACYT Research Fellow-Departamento de MatemáticasUniversidad de SonoraHermosilloMexico
  2. 2.Departamento de MatemáticasUniversidad de SonoraHermosilloMexico

Personalised recommendations